Photos and text copyright Romping and Rolling in the Rockies 2009-2017.

All photographs and text within this blog are copyrighted.

You may not copy or repost any photos or text without specific permission from the author of this blog. When in doubt, please ask.

Monday, April 3, 2017

I Want Shyla Back

So often, we all try to gloss over the tough stuff in our posts to make us all smile. I'm not going to do that today.

I'm discouraged about Shyla. We had one day last week when I saw the true Shyla shine through. Since then, she's been off - a bit clumsy and very tired. My athletic young dog seems as if she's aged years since starting phenobarbital to control her epilepsy.

We're now on Day 23 of phenobarbital, and my vet told me that most dogs are back to 100% by about Day 15. I feel scared that Shyla will never get back her old flair and flat-out amazing athleticism. I hate epilepsy, and I hate phenobarbital.

We will wait this out, as patiently as we can, hoping that Shyla gets back to normal. I hope that we never have to make a decision about whether to accept this new level of function as "normal" for the sake of controlling her epilepsy.

This is the girl who I want back. She used to love to run long distances, leap high logs, and play like a puppy. I want that back again!
This photo graces our April 2017 calendar. Yes, it normally snows that much in April. I'd cheer if it snowed a lot, and Shyla could take a leap as high as in the photo! Back when I made the calendar, I had no idea what 2017 would hold.

30 comments:

  1. oh KB I am so sorry to hear this. I'm sure you have done every possible bit of research and have weighed and reweighed all the pros and cons of options, so I won't ask any questions or make any suggestions because you are already way ahead of that. Just know my fingers are firmly crossed and I am keeping Shyla and all of you in my thoughts.

    ReplyDelete
  2. Hari OM
    POTP active this side for Shyla... c'mon gal!!! Hugs and wags, YAM-aunty xxx

    ReplyDelete
  3. OJ,KB, my heart aches for you. Hang in there. Talk to your vet, maybe an adjustment can be made in the amount of pheno she is getting. Or maybe there is another answer. I truly understand and I am so hoping for an improvement. Many hugs.

    ReplyDelete
  4. so sorry to hear this, prayers and hugs .. I beleinve it is best to talk about our grief and longings and not hold them in.

    ReplyDelete
  5. We want to say sorry but we are going to be optimistic and hope this will pass.
    Lily & Edward

    ReplyDelete
  6. Sometimes what happens is just too hard to take in, and I am hoping with all my heart that Shyla will return to her old exuberant self. Life is not fair, at times downright cruel. Hold tight to the love in your heart, and cherish those moments together with Shyla, either quiet, subdued, or with a glimmer of sparkle. XXX

    ReplyDelete
  7. Dang, we were sure hopung for better too. Come on Shyla, you can do this girl.

    ReplyDelete
  8. This scared me for a moment, I thought your pretty girl was gone.

    ReplyDelete
    Replies
    1. I'm so sorry - I would never want to scare someone like that. And, your reaction does put our situation into perspective. She is still here, just different than she used to be.

      Delete
  9. We want Shyla back too! Hugs to you, KB♥ We are sending tons of positive vibes for you, Shyla!

    ReplyDelete
  10. My heart is hurting for you. I will keep you and Shyla in my prayers.

    Aroo to you,
    Sully

    ReplyDelete
  11. Oh no...I spoke too soon in my last comment. Are there other options for Shyla, other medications you can try if the side effects of this are too much for her? I can understand how discouraged you must feel, but every dog is different, and hopefully it's taking just a little longer for Shyla to shake off these side effects. My hopes are with you.
    Jan, Wag 'n Woof Pets

    ReplyDelete
    Replies
    1. Our vets and we are hoping that it's just that Shyla is taking longer than most dogs to return to normal. She's so sensitive that I can imagine that perhaps the same level of "odd side effects" that another dog can shake off would leave her feeling worried and depressed. Thanks for your sweet thoughts!

      Delete
  12. Must be so disheartening. We hope it sorts itself out soon.

    ReplyDelete
  13. I'm so sorry that Shyla is not feeling like herself and is so down with the pheno. :(

    I think I can relate to how you're feeling even though the situation is not the same. Lately I am seeing signs of aging in Zoe and I'm not ready for it. She is not able to do longer hikes, she's slowing down and we've had to scale way back on her tricks. It's depressing. I'm not ready for this yet she's not even that old.

    ReplyDelete
  14. Last year Mom had me on a medication for behavioral issues I was having. It was awful! We learned I'm very sensitive to drugs and with just a slight increase in the dosage I turned into a nothing. I slept all the time, didn't want to do anything, couldn't even remember how to do nose work. It was terrible to watch. Luckily for us, I could go off the drugs and be back to normal in a few weeks. Sure hope Shyla comes back.

    ReplyDelete
    Replies
    1. I am wondering if Shyla's fear issues make her more sensitive to the "odd sensations" that the phenobarb must be giving her. My vet is counseling me to stay the course, and give it some more time for Shyla to get used to it.

      I'm so glad that you could go off the drugs that made you feel so yucky!

      Delete
  15. Momma and I say a prayer for sweet Shyla everyday.
    Blessings,
    Buddy

    ReplyDelete
  16. Sending our strongest White Dog healing energies to bring Shyla back into balance. Asking the Universe to wrap you all in strength, a return to joy, and to give you a sense of control over this disease. We understand your fears and share your pain.

    ReplyDelete
  17. That's so scary and discouraging that she's still not herself. Is there any other alternative drug she could be switched to?

    ReplyDelete
  18. Oh noes. This is very sad for me. Do you thinks that a reduction in dose soon would help? Or, would that defeat the whole purpose? I gots my paws crossed that the answer comes soon, and Shyla's sweet smile is gonna return and you will be riding and running like last year!
    Sendin' lots of love, POTP and healin' vibes!!!! And tons of AireZens
    Kisses,
    Ruby ♥

    ReplyDelete
  19. Shyla, I have all four paws crossed fur you. Love and hugs,
    Yur Furend
    Louis Dog Armstrong

    ReplyDelete
  20. Massive healing hugs from all of us.

    ReplyDelete
  21. Dear Shyla,
    I'm a teenager now so I am really smarter than I used to be and hope that you can be a little more patient with this medicine you take. Maybe fifteen or twelve days might do the trick. I hope so, your friend Stella
    who offers POTP too!

    ReplyDelete
  22. It's so hard when it feels like the treatment is almost as bad as the disease, I hope that as the med levels even out that Shyla's body adjusts and you see your old puppy back. Thinking of you both.

    ReplyDelete
  23. This is so sad but I'm glad you are sharing honestly about how you feel. Yes, we all want to smile, but it's important to be genuine. You always are and it's appreciated. Best wishes to Shyla and you; I hope a different solution can be found.

    ReplyDelete
  24. I'm so sorry. This just plain sucks. I hope you get your girl back. Sending pawsitive thoughts your way!!!

    ReplyDelete

If you are a Blogger registered user, you can skip the step asking you to verify that you are not a spammer. For posts older than 5 days, I have comment moderation turned on.

Thanks for your comments!!!!!